Alert archive / Ohio / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 27, 2020, 2:18 PM EDT for 7 counties in Ohio. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 2:18 PM EDT (18:18 UTC)
- Expired
- Jun 27, 2020, 4:38 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Belmont County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Muskingum County, OH, Tuscarawas County, OH
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 2:43 PM EDT | FLASH FLOOD | 1 W Cambridge, OH | FLOODING OVER STEUBENVILLE AVE AT 3RD ST. |
| Jun 27, 3:30 PM EDT | FLASH FLOOD | 2 Nw Old Washington, OH | FLOODING ALONG BEEHAM RUN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
605
WGUS51 KPBZ 271818
FFWPBZ
OHC013-031-059-067-081-119-157-272315-
/O.NEW.KPBZ.FF.W.0010.200627T1818Z-200627T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
218 PM EDT Sat Jun 27 2020
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Northern Belmont County in east central Ohio...
Southern Coshocton County in east central Ohio...
Guernsey County in east central Ohio...
Southern Harrison County in east central Ohio...
Southern Jefferson OH County in east central Ohio...
Northern Muskingum County in east central Ohio...
South Central Tuscarawas County in east central Ohio...
* Until 715 PM EDT.
* At 218 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Coshocton, Cambridge, St. Clairsville, Freeport, New Concord,
Byesville, Dresden, Frazeysburg, Bethesda, Antrim, Flushing,
Belmont, Conesville, Holloway, Lore City, New Athens, Morristown,
Old Washington, Harrisville and Plainfield.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4027 8219 4027 8182 4019 8087 4006 8080
3996 8154 3997 8152 3999 8180 4007 8219
4024 8218 4024 8220
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
749
WGUS71 KPBZ 271934
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
334 PM EDT Sat Jun 27 2020
OHC013-031-059-067-081-119-157-272315-
/O.CON.KPBZ.FF.W.0010.000000T0000Z-200627T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Coshocton OH-Guernsey OH-Harrison OH-Jefferson OH OH-
Muskingum OH-Tuscarawas OH-
334 PM EDT Sat Jun 27 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS
EVENING FOR NORTHERN BELMONT, SOUTHERN COSHOCTON, GUERNSEY, SOUTHERN
HARRISON, SOUTHERN JEFFERSON OH, NORTHERN MUSKINGUM AND SOUTH
CENTRAL TUSCARAWAS COUNTIES...
At 334 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Flooding has already been reported across Guernsey County.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Coshocton, Cambridge, St. Clairsville, Freeport, New Concord,
Byesville, Dresden, Frazeysburg, Bethesda, Antrim, Flushing,
Belmont, Conesville, Holloway, Lore City, New Athens, Morristown,
Old Washington, Harrisville and Plainfield.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4027 8219 4027 8182 4019 8087 4006 8080
3996 8154 3997 8152 3999 8180 4007 8219
4024 8218 4024 8220
FLASH FLOOD...RADAR INDICATED
$$270
WGUS71 KPBZ 272038
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
438 PM EDT Sat Jun 27 2020
OHC013-031-059-067-081-119-157-272048-
/O.CAN.KPBZ.FF.W.0010.000000T0000Z-200627T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Coshocton OH-Guernsey OH-Harrison OH-Jefferson OH OH-
Muskingum OH-Tuscarawas OH-
438 PM EDT Sat Jun 27 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BELMONT, SOUTHERN
COSHOCTON, GUERNSEY, SOUTHERN HARRISON, SOUTHERN JEFFERSON OH,
NORTHERN MUSKINGUM AND SOUTH CENTRAL TUSCARAWAS COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4027 8219 4027 8182 4019 8087 4006 8080
3996 8154 3997 8152 3999 8180 4007 8219
4024 8218 4024 8220
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:44 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 27, 1:44 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 144 PM EDT Sat Jun 27 2020 .SYNOPSIS... Showers and thunderstorms this weekend will be followed by drier conditions and above-average temperature through the first half of next week. && .NEAR TERM /THROUGH TONIGHT/... As anticipated, morning convection in the I-80 corridor has complicated the convective forecast today, in that instability may be eradicated in some areas from morning showers while cloud cover inhibits heating elsewhere. Nevertheless, a region of modest clearing coincides with gusty swly wind advecting higher-moisture air into the upper Ohio Valley, with guidance/sfc analysis suggesting a density discontinuity (residual outflow boundary) enhancing confluence/convergence from near IDI- BTP-BVI. A secondary pocket of heating in the ZZV area also has proven favorable for convective development. The thermodynamic environment outside of regions of worked-over air is characterized by steeper-than-usual low-/mid-level lapse rates, with deep moisture to H5 and high PWAT in excess of 1.5" amid increasing DCAPE. This combination is a recipe for precipitation loading in updrafts and subsequent potential for downbursts. Two regions of higher DCAPE are focused along the density discontinuity and in ern OH advecting into the region from the southwest, contributed by greater heating and dry air invasion aloft. Lift associated with a MCV that will move into ern OH should help with convective initiation by this afternoon. Limiting factors include the above complications, in addition to a convective temperature in the low 80s leading to initiation prior to typical peak heating. CAMs are struggling to depict the convective evolution well given the expected weak synoptic forcing for ascent, so therefore will rely on the forecasted position of the confluence zone and heating pockets to focus storm development this afternoon. Fast storm movement ordinarily would offset a hydrologic concern despite the high PWAT, but storm movement parallel to the initiating boundary could spell training storms. Therefore, a concern for potential flash flooding remains especially south of a line from IDI-PHD. Storm coverage should wane this evening and shift swd overnight as outflows influence their development. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Outflow from Sat convection will leave a density discontinuity draped across the forecast area, particularly near the I-70 corridor. Beneath nwly flow aloft between a nern-CONUS trough and sern-CONUS ridge, heating of a continued moist airmass and convergence along the lingering discontinuity will support renewed afternoon tstm development on Sun. Coverage should be limited, but focused in nrn WV. Given little anticipated change in the airmass, damaging wind gusts will once more be possible. However, nwly flow aloft will limit training potential and its attendant flash flood threat. The storm threat will transition swd on Mon into WV, with very low risk of active wx given the ultimate position of Sun storms' outflow and a transition of mid-level flow to nly. Overall, increasing warmth during this time can be expected as progressively greater insolation ensues. && .LONG TERM /TUESDAY THROUGH SATURDAY/... GFS Ensemble gives moderate confidence in the dominance of a mid- level ridge amplifying in the Midwest for much of next week, leading to continued warmth and limited potential for storms. A brief wwd shift in the ridge during mid-week may support an increase in chances for showers, but dry and warm conditions are anticipated otherwise. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... A remnant outflow boundary IDI-BTP-BVI will continue to focus aftn convection as a MCV moves slowly across the region. Additional development is occurring in a region of enhanced heating near ZZV. As destabilization continues, showers and thunderstorms will continue into the overnight and will shift swd through the late afternoon. Brief improvements in conditions are possible through the day in between convection, but overall conditions will begin to deteriorate through 21-22Z. Winds will decouple in most spots after 00Z. .Outlook... Restriction potential should continue through Sun as a cdfnt completes its passage. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && Kramar
Hazardous weather outlook, Jun 27, 3:08 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 308 AM EDT Sat Jun 27 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-280715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 308 AM EDT Sat Jun 27 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered severe thunderstorms with damaging winds will be possible this afternoon and evening. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 27, 1:37 PM EDT, 41 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 137 PM EDT Sat Jun 27 2020 PAZ013-014-020-271800- Butler-Lawrence-Beaver- 137 PM EDT Sat Jun 27 2020 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND SOUTHERN BUTLER COUNTIES... At 136 PM EDT, a strong thunderstorm was located over Zelienople, or 9 miles north of Cranberry, moving east at 20 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Butler... Homeacre-Lyndora... Shanor-Northvue... Meridian... Zelienople... Meadowood... Oak Hills... Saxonburg... Nixon... Prospect... Harmony... East Butler... This includes Interstate 79 in Pennsylvania between mile markers 87 and 93. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4081 8022 4087 8022 4091 7975 4072 7981 TIME...MOT...LOC 1736Z 276DEG 19KT 4083 8013 Brown
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:24 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 26 min |
| Jun 27, 1:13 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Coshocton, Guernsey, Harrison, Tuscarawas | 32 min |
| Jun 27, 1:54 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Coshocton, Guernsey, Harrison, Muskingum, Noble and 1 more | 66 min |
| Jun 27, 3:01 PM EDT | Flash Flood Warning | PBZ | Belmont | 98 min |
| Jun 27, 4:38 PM EDT | Special Weather Statement | PBZ | Monroe, Noble | 37 min |
| Jun 27, 5:16 PM EDT | Special Weather Statement | PBZ | Monroe, Noble | 59 min |
Nearby
Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.